Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 20, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 6, 2018, 12:21 AM CDT for Clay County, Wilkin County, Minnesota; Cass County, Richland County, North Dakota. It was in force for 39 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 6, 2018, 12:21 AM CDT (05:21 UTC)
- Expired
- Jun 6, 2018, 1:00 AM CDT
- In force
- 39 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Clay County, MN, Wilkin County, MN, Cass County, ND, Richland County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 89 km from the middle of the area, began a volume at 05:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 12:36 AM CDT | TSTM WND DMG | West Fargo, ND | PICTURE OF SMALL TREE DOWN IN WEST FARGO VIA LOCAL MEDIA, TIME ESTIMATED VIA RADAR |
| Jun 6, 12:45 AM CDT | TSTM WND DMG | 2 Ese Fargo, MN | LARGE BRANCH BROKEN BASED ON PICTURE FROM LOCAL MEDIA WITH TIME ESTIMATED VIA RADAR |
| Jun 6, 12:45 AM CDT | TSTM WND GST 60 | 3 S Moorhead, MN | SEVERAL SMALL TREES AND LARGE TREE BRANCHES WERE BLOWN DOWN. |
| Jun 6, 12:45 AM CDT | NON-TSTM WND GST 60 | 3 S Moorhead, MN | SEVERAL SMALL TREES AND LARGE TREE BRANCHES WERE BLOWN DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 9:07 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 5.4 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1161 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 3172 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
310
WUUS53 KFGF 060521
SVRFGF
MNC027-167-NDC017-077-060600-
/O.NEW.KFGF.SV.W.0020.180606T0521Z-180606T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
1221 AM CDT WED JUN 6 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southern Clay County in northwestern Minnesota...
Northwestern Wilkin County in west central Minnesota...
Southern Cass County in southeastern North Dakota...
Northwestern Richland County in southeastern North Dakota...
* Until 100 AM CDT.
* At 1221 AM CDT, severe thunderstorms were located along a line
extending from near Argusville to near Leonard, moving east at 50
mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Fargo, Moorhead, West Fargo, Dilworth, Barnesville, Horace and
Casselton.
This includes the following highways...
Interstate 29 between mile markers 42 and 76.
Interstate 94 in North Dakota between mile markers 320 and 352.
Interstate 94 in Minnesota between mile markers 1 and 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4668 9758 4708 9732 4693 9617 4686 9617
4647 9644
TIME...MOT...LOC 0521Z 281DEG 44KT 4702 9700 4662 9724
HAIL...1.00IN
WIND...70MPH
$$
CJ1 follow-up statement
689
WWUS53 KFGF 060551
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1251 AM CDT WED JUN 6 2018
NDC077-060600-
/O.CAN.KFGF.SV.W.0020.000000T0000Z-180606T0600Z/
Richland ND-
1251 AM CDT WED JUN 6 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RICHLAND COUNTY
IS CANCELLED...
The storms which prompted the warning have weakened. moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern North Dakota.
LAT...LON 4668 9701 4700 9691 4693 9617 4686 9617
4657 9639
TIME...MOT...LOC 0550Z 281DEG 44KT 4696 9653 4656 9677
$$
MNC027-167-NDC017-060600-
/O.CON.KFGF.SV.W.0020.000000T0000Z-180606T0600Z/
Clay MN-Wilkin MN-Cass ND-
1251 AM CDT WED JUN 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR SOUTHERN CLAY...NORTH CENTRAL WILKIN AND SOUTHEASTERN CASS
COUNTIES...
At 1250 AM CDT, severe thunderstorms were located along a line
extending from Averill to Wolverton, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Media.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Fargo, Moorhead, West Fargo, Dilworth, Barnesville, Horace and
Hawley.
This includes the following highways...
Interstate 29 between mile markers 50 and 74.
Interstate 94 in North Dakota between mile markers 344 and 352.
Interstate 94 in Minnesota between mile markers 1 and 28.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4668 9701 4700 9691 4693 9617 4686 9617
4657 9639
TIME...MOT...LOC 0550Z 281DEG 44KT 4696 9653 4656 9677
HAIL...1.00IN
WIND...60MPH
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 11:58 PM CDT, 23 minutes earlier.
Area forecast discussion, Jun 5, 11:58 PM CDT, 23 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1158 PM CDT Tue Jun 5 2018 .UPDATE... Issued at 1158 PM CDT Tue Jun 5 2018 Adjusted POPs a bit more for ongoing convection. Severe threat continues across much of the area with mid-level lapse rates and strong effective bulk shear of over 50 kts. Storms will continue to move southeast, where there is currently less instability but with the warm front moving eastward there should be enough coming in to sustain things for a few more hours. && .SHORT TERM...(This evening through Wednesday) Issued at 306 PM CDT Tue Jun 5 2018 Big gradient in temperatures this afternoon, with mid 60s around the Lake of the Woods to mid 80s near Gwinner North Dakota. Surface moisture return is still pretty meager across most of the FA, with mid 40 dew points around the Lake of the Woods. However, they are higher to the west, where they are in the upper 50s from Devils Lake to Gwinner. Not too much happening right now, there are some elevated echoes on radar around Devils Lake, but not sure these are even reaching the ground. The best instability axis lies across south central North Dakota, but some CIN remains in place. Looking for a kicker to arrive later this evening in the form of the low level jet. This would be expected to get going sometime around or after dark. Being early June, not too excited about the prospects of severe weather getting going after dark. However, timing for any strong to severe storms should be 8 to 9 pm in the Devils Lake region and late evening to around midnight in the Red River Valley. Think as the storms transition into Minnesota after midnight they should gradually weaken. There may be some lingering pcpn in Minnesota Wednesday morning, but the rest of the day looks quiet. .LONG TERM...(Wednesday night through Tuesday) Issued at 306 PM CDT Tue Jun 5 2018 Sfc high moves over region for Wed night as upper ridge begins to amplify from northern tier thorugh Sask/Alb provinces. Will see a break in activity through late Thursday evening, when next shortwave moves into area with SW flow aloft from srn CA into the Dakotas. At the sfc, a warm frontal boundary sets up well south of ND/SD state line and storms/showers will develop early Fri morning mainly across sern zones. Frontal boundary lifts to near Hwy 2 corridor by 00Z and POPs further north than fcst indicated 24 hrs ago. Low confidence in the lower POPs on Sat as system moves out of area and ECMWF remains drier than GFS , but easterly flow setting up Sat night into Sun should keep most of area dry for latter part of the weekend...with some low POPs for cntrl ND into the Devils Lake region. A cold front then moves across the region Sun night into Mon, and looks like best chance for widespread shra/tsra activity in the Day 2 through 7 timeframe. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1158 PM CDT Tue Jun 5 2018 Currently VFR but convection causing issues tonight. VCTS at all but KBJI as thunderstorms move across the area. Storms will move into KBJI area by 07Z. The storms will transition to showers before tapering off around 12Z. Some MVFR ceilings and lower vis will be possible with the heavier cells and at the eastern TAF sites for a period Wednesday morning behind the convection. Skies will clear out by mid morning and all sites will be VFR. Winds will shift around to the north and gust to near 20 kts by afternoon, decreasing again to below 8 kts by the end of the period. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JR SHORT TERM...Godon LONG TERM...Speicher AVIATION...JR
Hazardous weather outlook, Jun 5, 9:59 AM CDT, 14 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 959 AM CDT Tue Jun 5 2018 MNZ001>003-013>016-022-023-027>031-040-NDZ014-024-026>030-038-039- 049-052-053-061500- West Polk-Norman-Clay-Pennington-Red Lake-East Polk- North Clearwater-Mahnomen-South Clearwater-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Grant-Benson- Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom- Sargent-Richland- 959 AM CDT Tue Jun 5 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Severe thunderstorms are possible from 8 pm this evening until midnight. The main hazard from these storms would be hail up to 1 inch in diameter and wind gusts to 60 mph. Localized heavy rain is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ004>009-017-024-032-NDZ006>008-015-016-054-061500- Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall- North Beltrami-South Beltrami-Hubbard-Wadena-Towner-Cavalier- Pembina-Ramsey-Eastern Walsh County-Western Walsh County- 959 AM CDT Tue Jun 5 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Thunderstorms are expected during the evening and overnight hours. However, these storms are not expected to be severe. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Jun 5, 10:54 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1054 PM CDT TUE JUN 5 2018
NDZ049-052-060430-
Sargent ND-Ransom ND-
1054 PM CDT TUE JUN 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RANSOM AND
NORTHWESTERN SARGENT COUNTIES UNTIL 1130 PM CDT...
At 1054 PM CDT, Doppler radar was tracking a strong thunderstorm over
Glover, or 39 miles northwest of Britton, moving east at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Crete around 1115 PM CDT.
Gwinner, Cogswell and Stirum around 1130 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern North Dakota.
LAT...LON 4612 9801 4628 9801 4628 9803 4641 9803
4638 9754 4607 9767
TIME...MOT...LOC 0354Z 288DEG 27KT 4627 9817
BPLocal storm report, Jun 5, 11:32 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1132 PM CDT TUE JUN 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM TSTM WND GST 9 NE SHARON 47.69N 97.76W
06/05/2018 M61 MPH Grand Forks ND PUBLIC
REPORT VIA SOCIAL MEDIA MESSAGE
&&
NCSpecial weather statement, Jun 5, 11:34 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1134 PM CDT TUE JUN 5 2018
NDZ049-052-060515-
Sargent ND-Ransom ND-
1134 PM CDT TUE JUN 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RANSOM AND NORTHERN
SARGENT COUNTIES UNTIL 1215 AM CDT...
At 1134 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stirum, or 32 miles north of Britton, moving east at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Gwinner around 1145 PM CDT.
Milnor around 1205 AM CDT.
De Lamere and Hamlin around 1215 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern North Dakota.
LAT...LON 4619 9788 4647 9780 4637 9728 4628 9728
4628 9726 4602 9726
TIME...MOT...LOC 0434Z 274DEG 27KT 4626 9779
BPLocal storm report, Jun 5, 11:47 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1147 PM CDT TUE JUN 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 PM TSTM WND GST VALLEY CITY 46.94N 98.02W
06/05/2018 E53 MPH BARNES ND AWOS
&&
NCLocal storm report, Jun 5, 11:54 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1154 PM CDT TUE JUN 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1116 PM HAIL 12 NE ANETA 47.80N 97.81W
06/05/2018 E0.75 INCH Grand Forks ND PUBLIC
VIDEO FROM A VIEWER VIA MEDIA
&&
NCLocal storm report, Jun 6, 12:10 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1210 AM CDT WED JUN 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM HAIL 5 W BUXTON 47.60N 97.21W
06/06/2018 E1.75 INCH Traill ND PUBLIC
VIA SOCIAL MEDIA COMMENT, TIME ESTIMATED VIA RADAR
&&
NCThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 11:56 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman, Polk | 64 min |
| Jun 6, 12:57 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail, Wilkin | 48 min |
| Jun 6, 1:05 AM CDT | Special Weather Statement | FGF | Wilkin | 40 min |
| Jun 6, 1:38 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Otter Tail, Wadena | 52 min |
| Jun 6, 1:49 AM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 26 min |
| Jun 6, 2:10 AM CDT | Special Weather Statement | FGF | Wadena | 50 min |
| Jun 6, 2:13 AM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail | 32 min |
| Jun 5, 10:47 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 58 min |
| Jun 5, 10:53 PM CDT | Special Weather Statement | FGF | Griggs | 52 min |
| Jun 5, 10:54 PM CDT | Special Weather Statement | FGF | Sargent | 36 min |
| Jun 5, 11:10 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Griggs, Steele | 35 min |
| Jun 5, 11:22 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Grand Forks, Griggs, Steele, Traill | 38 min |
| Jun 5, 11:34 PM CDT | Special Weather Statement | FGF | Sargent | 41 min |
| Jun 5, 11:40 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom, Richland | 65 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.